Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 117, NWS Topeka, KS

June 13, 2001Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 2001, 7:45 PM CDT for Republic County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 7:45 PM CDT (00:45 UTC)
Expired
Jun 13, 2001, 8:15 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Republic County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:55 PM CDTHail 0.75Republic, KS
Jun 13, 8:05 PM CDTHail 0.88Munden, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4371 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.5
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS53 KTOP 140045
SVRTOP
KSC157-140115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF REPUBLIC...OR ABOUT 22
  MILES NORTH OF CONCORDIA...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  MUNDEN
  NARKA
  RYDAL

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3981 9794 3972 9773 4003 9743 4001 9787

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:08 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 3:08 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT WED JUN 13 2001

CHCS FOR PCPN TNGT/TMRW MAIN CONCERN.

APPEARS SFC BNDRY ABT TO COME TO A SLOW CRAWL OVER WRN KS. GOOD
PRESSURE FALLS OVER SOUTHEAST COLORADO PRECURSOR OF BIGGER THINGS TO
COME LATER TNGT AND THURSDAY. FOR THE SHORTER TERM...ATTENTION IS
DRAWN ALG SFC BNDRY WCNTRL KS. LATEST RUCII HAS UPPER WAVE MVG INTO
WRN KS...AND THE TAIL END OF THIS APPARENTLY REASON FOR SOME MID LVL
COOLING NEAR WRN CWA THIS EVENING. HOWEVER...THIS WAVE LIFTS OUT TO
THE NORTHEAST...DRAWING SFC BNDRY NORTHWEST...AND NOTHING OF NOTE
UNTIL LATER TONIGHT AS MAIN UPPER SYSTEM GETS CLOSER. BOTTOM
LINE...UNLESS SOMETHING FIRES THIS EVENING CLOSE TO WRN CWA...MAY
HAVE TO AWAIT STGR DYNAMICS OF WRN SYSTEM FOR CONVECTIVE INITIATION.
APPEARS MOST ACTION WILL BE EITHER LATE TONIGHT OR THURSDAY. EACH
MODEL RUN HAS BEEN A LITTLE SLOWER WITH PROGRESSION OF WRN SYSTEM.
THUS WOULD SUSPECT AT LEAST THE ERN PART OF CWA TO BE VULNERABLE TO
STG CONVECTION ALONG SFC DRY LINE ON THURSDAY. LITTLE IF ANY
CLOUDINESS EXPECTED BEHIND THIS DRY LINE ON THURSDAY...WITH COOLING
STILL LAGGING BEHIND. SO TEMPS IN D+RYER AIR ON THURSDAY INTO THE 80S
LOOK GOOD. IF LATER MODEL RUNS CONTINUE TO SLOW MOVEMENT OF BNDRY
TMRW...MAY NEED TO ADD SOME EVENING POPS ERN PTN CWA TMRW. FOR NOW
AM GOING DRY. CLEAR SAILING REST OF FCST.

.TOP...NONE

In the hours before

Local storm report, Jun 13, 7:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    SCANDIA                   KS    1 INCH HAIL
06/13/01   REPUBLIC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:20 PM CDTSevere Thunderstorm WarningTOPRepublic25 min
Jun 13, 8:15 PM CDTSevere Thunderstorm WarningTOPRepublic45 min
Jun 13, 8:43 PM CDTTornado WarningTOPRepublic17 min
Jun 13, 8:59 PM CDTTornado WarningTOPRepublic31 min
Jun 14, 12:59 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington31 min
Jun 14, 1:28 PM CDTSevere Thunderstorm WarningTOPAnderson32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.